Indiana, 2021

Ice Storm and Winter Weather in Indiana, January 1, 2021

January 1, 2021 · NWS LOT · 5 events in 5 counties and zones

Freezing rain developed across northwest Indiana during the morning of January 1st and continued into the early afternoon. There was a brief lull in the precipitation in the early to mid afternoon and then a light wintry mix spread back across northwest Indiana during the evening, ending as light snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Freezing rain developed across northwest Indiana during the morning of January 1st and continued into the early afternoon. There was a brief lull in the precipitation in the early to mid afternoon and then a light wintry mix spread back across northwest Indiana during the evening, ending as light snow. Many areas received at least two tenths of an inch of ice accumulation. The Valparaiso ASOS measured 0.31 inches of ice accumulation in Porter County and a quarter inch of ice accumulation was measured in Remington in Jasper County. Snowfall amounts of 1 to 2 inches occurred generally along and north of the Kankakee River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 1, 12:28 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 1, 12:28 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1128 PM CST Thu Dec 31 2020

.UPDATE...
919 PM CST

Cloud breaks are localized, but where they are occurring it is
allowing temperatures to tank quickly, 15 at ARR, DPA and 13 UGN
with some patchy fog forming over the moist snowpack.

00z soundings from Little Rock (KLZK) compared to Lincoln (KILX)
tell the story, with a warm and moist airmass expected to overrun
the cold air locked in place across the region. KLZK shows 1.07"
of PW and a stout warm nose approaching 9C in the low levels.
Meanwhile in the local area it is still bone dry, and we are
starting to see some warming aloft commencing. The precipitation
shield is now across southern Missouri and it appears to be mostly
freezing rain. As this warm, moist air continues its trek
northward, expect this to remain the dominant p-type. We would
expect this to reach to reach our southern tier of counties
(Livingston/Ford/Iroquois) in the 6-7 am hour.

Have some concern in the raw numbers for ice accumulation a bit
farther east/north of the Ice storm warning, namely Iroquois,
Grundy, Kankakee counties, where the QPF shield should make good
headway northward and there is nice frontogenesis signature which
should lead to decent precipitation rates in the morning. No
major changes in the forecast this evening given the uncertainty
with a changeover to rain possible or more limited impacts farther
eastward where the rain drops could be quite warm, but see it
could be plausible that a NE expansion of the warning may be
considered in the aforementioned counties, given a few areas of >
0.25" ice forecast in some of the model guidance. The night shift
will have some time to consider this before the precipitation
shield arrives.

Closer to Chicago, the signal still exists for some sleet or snow
at onset given that the warm air will hit a bit of a wall as the
system pulls off east of the area before freezing rain takes hold.
Ground temperatures should still be quite cold given the pockets
of cold temperatures now and continued northeast winds.  The main
concern period for the Chicago metro will be after 9-10 am
through early/mid afternoon when the combination of weaker forcing
and some low level warming will mix in.

The signal for a return to snow Friday evening is still there
also after a later afternoon lull. Needless to say, it will be
another messy storm system.

KMD

&&

.SHORT TERM...
254 PM CST

Through Friday night...

Near term through tonight...

Quiet conditions are expected through tonight we close out 2020
and welcome in 2021. For details on Friday's winter weather event,
see the following paragraph. Large scale subsidence over the area
this afternoon appears to be suppressing what was a fairly
shallow stratus deck under a 2kft inversion. Some stratocumulus
has filled in where snow cover is less common south of I-80, but
should erode with the loss of daytime heating. Confidence is low
on whether stratus will redevelop under the inversion tonight or
remain confined to pockets. A narrow window of a few hours exists
this evening where temps may quickly drop over the snow cover
north of I-80 before thickening high clouds moderate conditions by
later in the evening. WAA will ensure overnight with increasing
cloud cover, allowing temps to likely rise a couple degrees.

Friday...

From a "big picture" view, our thinking with the upcoming storm
system is unchanged. As a Gulf of Mexico low pressure system tracks
northeastward and along a line from just south of Springfield, IL,
to Indianapolis, IN, a broad area of precipitation will spread
across northern Illinois. With the low-level thermal profile
becoming progressively cooler and deeper with northward extent,
precipitation types will range from all snow on the northern fringe
of the shield to freezing rain on the southern edge, with a sloppy
wintry mix in-between (and right over the Chicago metropolitan
area). As the freezing line inches northward Friday afternoon,
freezing rain and the wintry mix should convert to "plain" rain for
areas generally along and south of I-88 (though the exact location
may not be known until, well, it happens). All areas should convert
back to snow as the low pulls away Friday evening. Total snow
accumulations should range from 1 to 4 inches generally along and
northwest of a line from Mendota to Bolingbrook to Evanston (highest
as one goes northwest). It's worth noting the city of Chicago and
immediate shoreline may remain above freezing for much of this
event thanks to wind off the relatively warm lake, and hence only
see liquid rain.

Explicit output from the Freezing Rain Accumulation Model (FRAM)
with the outgoing forecast package topped 1/2 to even 2/3 an inch of
ice across central Illinois, including in Livingston and Ford
counties. At face value, those values seem too high, considering:

* A deep warm nose with max wet-bulb temperatures pushing +7 to +9 C
  (that's rather extreme and should heat raindrops enough to prevent
  freezing upon falling into the near-surface sub-freezing layer)

* Precipitation rates pushing 0.1 to 0.2"/hr when freezing rain
  would be occurring, which would encourage run-off rather than
  freezing

* Relatively short period of time when trees, power lines, and
  elevated surfaces would be weighted down by ice given rising
  temperatures and switch-over to liquid rain.

As such, we manually lowered ice totals to max out in the range
from a quarter to third of an inch. While those values along would
not normally lead to widespread downed tree limbs and power
outages, breezy northeast winds of 25-35 mph could be the straw
that breaks the camel's back. As such, we felt there was enough
justification to issue an Ice Storm Warning for Livingston and
Ford counties (ending at 6 PM CST, though actual freezing rain
should end after the noon hour). North and east of the Ice Storm
Warning, total ice up to a quarter inch is expected which may yet
lead to pockets of power outages and downed tree limbs when
combined with the wind.

Borchardt/Kluber

&&

.LONG TERM...
254 PM CST

Saturday through Thursday...

Saturday through Sunday: Dry conditions are expected through the day
Saturday as ridging briefly crosses the CWA in the morning. Low
stratus may linger under the subsidence inversion, though winds
across the inversion should be strong enough to mix in some dry air
to keep cloud coverage lower.

An upper low will track from the southern Great Plains Saturday
morning to near Lake Erie by Sunday afternoon. Decent mid-level
lapse rates combined with compact forcing from the low supports at
least some minor snow accumulation under an inch for primarily the
southeast 2/3 of the CWA, including most of the Chicago metro,
Saturday night into Sunday morning. There is the potential for a
narrow axis of a couple inches of snow somewhere across the
southeast CWA under a deformation axis, so continue to monitor the
forecast for this period for updates.

Monday through Thursday: A quick-moving mid-level wave will track
across the far northern Great Lakes Monday afternoon and evening,
but precip should remain north of the area. Otherwise, the pattern
turns more active across the central CONUS Wednesday through the end
of the week with a wound-up upper low potentially affecting the
region on Thursday.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

Primary forecast concerns include...

Freezing rain/sleet late Friday morning into Friday afternoon.
Ifr/lifr cigs/vis Friday.
Period of snow Friday evening.
Strong/gusty northeast winds Friday/Friday evening.

For the rest of tonight...still quite a bit of uncertainty for
mvfr cigs. Low clouds have cleared out over much of northern IL
but patches remain along with a band of mvfr cigs over the lake.
Its possible mvfr cigs have a better chance of becoming bkn by
morning but will continue with scattered mention for now. With
the clearing of the low clouds...some light fog/mist has developed
and this will likely continue unless low clouds fill back in.

No significant changes to the rest of the forecast. Precipitation
is still expected to spread across the Chicago terminals during
the late morning. A 3-5 hour period of freezing rain looks on
track. However...there is increasing confidence for a shorter
period of possible sleet mixed with snow. This would occur just
after precipitation begins. Adjusted tempo timing slightly and
also lowered vis to 1sm. Its possible some brief vis under 1sm
will occur if this band of sleet/snow occurs. Precipitation will
slowly change over to mainly rain from south to north into the
early afternoon. There remains uncertainty as to how far north the
rain reaches and it likely would not get much further north than a
dpa/ord line. By late afternoon...precipitation begins to switch
back over to snow as colder air spreads back into the area and a
3-5 hour period of light to possibly moderate snow is expected
Friday evening. Lowered vis to 1sm at ord/dpa during this time
period but its possible a period of vis under 1sm may occur. This
snow will end from west to east late Friday evening.

Cigs will lower into ifr with the precipitation arrival and likely
to lifr during the afternoon. Trended slightly lower with cigs in
this forecast but only medium confidence. Cigs may remain lifr in
the snow Friday evening but quick improvement is expected after
the snow ends. Even when precipitation rates are light...during
the early/mid afternoon...there may still be prevailing 1-2sm vis
especially north of a jot/mdw line and confidence is low for vis
Friday afternoon. If clouds scattered out early Saturday
morning...there may be some potential for fog.

Easterly winds will increase to 10-12kts by morning with speeds
and gusts increasing by late morning with gusts into the lower/
mid 20kt range into Friday evening. Directions will turn more to
the northeast in the afternoon and then northerly Friday evening
and eventually to the north/northwest late Friday evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Ice Storm Warning...ILZ032-ILZ039...6 AM Friday to 6 PM Friday.

     Winter Weather Advisory...ILZ023-ILZ033...6 AM Friday to 6 PM
     Friday.

     Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...9
     AM Friday to midnight Saturday.

IN...Winter Weather Advisory...INZ001-INZ002...9 AM Friday to
     midnight Saturday.

     Winter Weather Advisory...INZ010-INZ011-INZ019...6 AM Friday to
     6 PM Friday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...9 AM Friday to 9
     AM Saturday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...9 AM Friday to
     noon Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 31, 4:21 PM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CST Thu Dec 31 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-012130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
321 PM CST Thu Dec 31 2020 /421 PM EST Thu Dec 31 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Significant Ice Accumulation Risk, mainly across Central Illinois.
  Elevated Snow Risk.

DISCUSSION:

A mix of snow, freezing rain, sleet, and rain is expected across
Illinois tomorrow. Primarily snow is expected generally northwest
of a line from Byron to Waukegan, a mix along the I-88 and I-80
corridors, and freezing rain south of I-80. Generally up to a
quarter inch of ice is expected, though totals may approach a
third of an inch across central Illinois. Gusty northeast winds
combined with the weight of ice accumulations may lead to downed
tree limbs and power lines.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-012130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 ice storm. Local standard time, as filed.

Winter Weather, Benton

When
January 1, 3:45 AM EST to 9:30 PM EST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
January 1, 4:45 AM CST to 10:00 PM CST
Where
Jasper forecast zone
Reported by
CoCoRaHS
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Winter Weather, Newton

When
January 1, 4:45 AM CST to 9:30 PM CST
Where
Newton forecast zone
Reported by
Trained Spotter
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Ice Storm, Porter

When
January 1, 7:00 AM CST to 11:00 PM CST
Where
Porter forecast zone
Reported by
ASOS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
January 1, 7:00 AM CST to 11:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936657, 936654, 936656, 936653, 936655.